Alert archive / California / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Sacramento, CA

May 3, 2012Tehama County, California

NWS Sacramento, CA issued this flash flood warning at May 3, 2012, 8:13 PM PDT for Tehama County, California. It was in force for 107 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 8:13 PM PDT (03:13 UTC)
Expired
May 3, 2012, 10:00 PM PDT
In force
107 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:00 PM PDTFLASH FLOOD8 Wnw Corning, CARESIDENT REPORTED FLOODING OF LOW LYING AREAS FOLLOWING TWO TO THREE HOURS OF HEAVY PRECIPITATION.
May 3, 9:30 PM PDTFLASH FLOOD9 Wnw Corning, CARESIDENT REPORTED THAT AREAL CREEKS ARE ROARING FOLLOWING TWO TO THREE HOURS OF HEAVY PRECIPITATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WGUS56 KSTO 040313
FFWSTO
CAC103-040500-
/O.NEW.KSTO.FF.W.0001.120504T0313Z-120504T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
813 PM PDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1000 PM PDT

* AT 806 PM PDT...DOPPLER RADAR INDICATED INTENSE RAINFALL NEAR 
HENLEYVILLE IN TEHAMA COUNTY. RAINFALL RATES AROUND AN INCH AND HALF 
PER HOUR WERE OCCURRING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HENLEYVILLE AND ALONG PASKENTA ROAD NEAR THE HENLEYVILLE AREA AND 
THOMES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF COUNTRY 
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4005 12232 4003 12224 3992 12230 3992 12241

$$

BARUFFALDI/DANG
2 follow-up statements
054 
WGUS76 KSTO 040355
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
855 PM PDT THU MAY 3 2012

CAC103-040500-
/O.CON.KSTO.FF.W.0001.000000T0000Z-120504T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEHAMA CA-
855 PM PDT THU MAY 3 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR
CENTRAL TEHAMA COUNTY...

AT 848 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF INTENSE RAINFALL PRODUCING RAINFALL RATES UP TO 
AN INCH PER HOUR A COUPLE OF MILES NORTH OF HENLEYVILLE. THE HEAVY 
RAIN IS EXPECTED TO GRADUALLY TAPER DURING THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF COUNTRY 
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER 
LOW LYING AREAS WHICH WILL BE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4005 12232 4003 12224 3992 12230 3992 12241

$$

BARUFFALDI
499 
WGUS76 KSTO 040500
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 PM PDT THU MAY 3 2012

CAC103-040504-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-120504T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEHAMA CA-
1000 PM PDT THU MAY 3 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TEHAMA
COUNTY...

RAINFALL IN THE WARNED AREA HAS DISSIPATED AND MOVED 
NORTH...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE 
AT 10 PM. MOTORISTS DIVING ON COUNTY ROADS NEAR HENLEYVILLE MAY 
STILL ENCOUNTER SOME FLOODED ROADWAYS. NEVER TRY TO CROSS A FLOODED 
ROADWAY ESPECIALLY AT NIGHT WHEN THE DEPTH OF WATER CAN BE DIFFICULT 
TO DETERMINE. RESIDENTS SHOULD REPORT ANY DAMAGE TO LOCAL LAW 
ENFORCEMENT.

LAT...LON 4005 12232 4003 12224 3992 12230 3992 12241

$$

BARUFFALDI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:30 PM PDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 3, 3:30 PM PDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT THU MAY 3 2012

.SHORT TERM DISCUSSION...

COOL AND UNSETTLED WEATHER OVER NORTHERN CALIFORNIA THE NEXT
COUPLE DAYS WITH SHORT WAVES BRUSHING BY AND AN UPPER LEVEL TROUGH
OVER THE AREA. COOL AND SHOWERY TODAY AS A WEAK FRONT AND SHORT
WAVE MOVES THROUGH THE AREA. SCATTERED SHOWERS AROUND THE
INTERSTATE 80 CORRIDOR AND NORTHWARD THIS AFTERNOON WITH ISOLATED
SHOWERS SOUTH. SNOW LEVELS AROUND 6000 TO 7000 FEET. TEMPERATURES
GENERALLY ARE AROUND FIVE TO FIFTEEN DEGREES COOLER THIS AFTERNOON
COMPARED TO YESTERDAY. LIGHT PRECIPITATION WITH ACCUMULATIONS
GENERALLY AROUND A TENTH TO A THIRD OF AN INCH OVER THE NORTHERN
MOUNTAINS AND LESS THAN A TENTH ELSEWHERE DUE TO WEAK DYNAMICS.
SHOWERS SHOULD TAPER OFF ALONG THE SOUTHERN END OVERNIGHT. ANOTHER
SHORTWAVE BRUSHES BY THE NORTH TOMORROW LINGERING THE
PRECIPITATION THREAT NORTH OF INTERSTATE 80 EARLY FRIDAY.
SHORTWAVE MOVES OFF TO THE EAST BY FRIDAY EVENING DIMINISHING THE
PRECIPITATION THREAT. PRECIPITATION AMOUNTS ARE EXPECTED TO
GENERALLY BE LESS THAN A TENTH OF AN INCH WITH LESS MOISTURE AND
WEAKER DYNAMICS OVER NOR CAL WITH THIS SYSTEM. GUSTY SOUTHERLY
WINDS WILL TAPER OFF OVERNIGHT AND TURN NORTHERLY FRIDAY.

WARMER AND DRIER WEATHER ALONG WITH GUSTY NORTHERLY WINDS ARE
EXPECTED FOR THE WEEKEND. WINDS WILL TURN NORTHERLY AND BECOME GUSTY
FRIDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO OREGON. THE MFR-
SAC SURFACE PRESSURE GRADIENT IS FORECASTED TO BE ABOUT 12MB BY
12Z SATURDAY. THIS WILL BRING BREEZY TO WINDY CONDITIONS AND GUSTY
NORTHERLY WINDS FOR THE WEEKEND. NORTHERLY WINDS OF 15 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH ARE EXPECTED IN THE CENTRAL VALLEY AND
DELTA ON SATURDAY. LOCAL GUSTS UP TO 50 MPH ARE POSSIBLE IN THE
MOUNTAINS AND FAVORED CANYONS. TEMPERATURES WARM UP TO NEAR NORMAL
ON SATURDAY AND LITTLE ABOVE NORMAL ON SUNDAY WITH A WARMER AIR
MASS OVER THE AREA. THIS WILL BRING TEMPERATURES BACK INTO THE THE
UPPER 70S TO MID 80S FOR THE VALLEY AND 60S IN THE MOUNTAINS.

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)

03/12Z MODELS ARE IN GOOD AGREEMENT IN SPLITTING FRIDAY'S TROF AND
DEVELOPING A WEAK UPPER (CLOSED) LOW OVER THE SOCAL AREA BY MON. A
POSITIVELY TILTED RIDGE WILL BUILD INTO NORCAL BY EARLY NEXT WEEK
WITH STRONG ANTICYCLONIC FLOW RESULTING IN GUSTY...LOCALLY STRONG
N/NELY OR DOWNSLOPE WINDS. DURING SUN NITE AND MON THE
850-700-500 MBS WINDS ARE FORECAST TO BE "LINKED" PROVIDING DEEP
UNIDIRECTIONAL FLOW AND THE LIKELIHOOD OF THE STRONGEST WINDS AT
THIS TIME. THE STRONG NELY GRADIENT WILL TRANSITION TO ELY AS HIGH
PRESSURE BUILDS FROM THE NRN ROCKYS INTO THE GREAT BASIN ON TUE.
AS UPPER LEVEL WINDS DECREASE DURING THE DAY ON TUE...THE DOWNSLOPE
WINDS OVER INTERIOR NORCAL WILL ALSO DECREASE DURING THE DAY. THE
STRONG ANTICYCLONIC FLOW PATTERN WILL THEN WEAKEN AND TRANSITION
TO WLY FLOW AS A SHORT WAVE TROF MOVES INTO THE PAC NW WED/THU.

THIS WILL BE A WARM AND DRY PATTERN FOR INTERIOR NORCAL NEXT WEEK
WITH MAX TEMPS SOME 5 TO 10 DEG ABOVE NORMAL OVER MOST OF THE
AREA. HIGHS SHOULD BE WELL INTO THE 80S IF NOT LOCALLY NEARING 90
MON/TUE...BEFORE MODERATING TO JUST A FEW DEG ABOVE NORMAL
WED/THU. THE DOWNSLOPE WINDS WILL RESULT IN ADIABATIC WARMING/
DRYING AND LOW HUMIDITIES. THE GFS/ECMWF SUGGEST A CHANCE OF
SHOWERS NEAR THE ORE BORDER ON THU/THU NITE...BUT WILL FOLLOW THE
ADJMRA WITH SILENT POPS OVER THE NRN MTNS FOR THIS FORECAST
CYCLE.    JHM

&&

.AVIATION...

WEAK LOW PRESSURE SYSTEM IS CURRENTLY MOVING THROUGH THE REGION
AND BRINGING SCATTERED -SHRA. MAINLY VFR CONDITIONS PREDOMINATE...
BUT LOCAL MVFR CIGS ARE POSSIBLE IN -SHRA. SCATTERED -SHRA WILL
CONTINUE TONIGHT AND FAVOR THE MOUNTAINS BEFORE TAPERING OFF EARLY
FRIDAY. LOCAL SE WIND GUSTS UP TO 30 KT IN THE VALLEY SHOULD
WEAKEN AFTER 03Z THIS EVENING.

WINDS SHIFT TO NW BEGINNING AROUND 12Z FRI ACROSS NRN AND WRN SAC
VALLEY WITH NWLY FLOW DEVELOPING OVER REST OF CENTRAL VALLEY ON
FRI WITH GUSTS 20-25 KTS POSSIBLE LATE FRI AFTERNOON AND INTO
EVENING. STRONGER NLY WINDS DEVELOPING LATER FRI NITE AND SAT.
DANG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 3:00 AM PDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 AM PDT THU MAY 3 2012

CAZ013>019-063-064-066>069-041400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
300 AM PDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Flash Flood Warnings in California, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.